Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 8, 2008, 1:54 PM EDT for Albany County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2008, 1:54 PM EDT (17:54 UTC)
- Expired
- Jun 8, 2008, 2:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
County Albany County, NY
The radar
The Albany radar (KENX), 8 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:44 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 8, 1:44 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 144 PM EDT SUN JUN 8 2008 .SYNOPSIS... HOT AND HUMID CONDITIONS ALONG WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE MAIN WEATHER FEATURES ACROSS THE REGION THROUGH TUESDAY...AS A LARGE AREA OF HIGH PRESSURE REMAINS ENTRENCHED ALONG THE EASTERN SEABOARD. A COLD FRONT WILL MOVE THROUGH LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...BRINGING A RETURN TO MORE SEASONABLE CONDITIONS FOR THE REST OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FORECAST NOW REFLECTS SEVERE THUNDERSTORMS WATCH 486 UNTIL 8 PM. WEAKNESS IN ATMOSPHERE THAT SUPPORTED CONVECTION IN GREAT LAKES AND OH VALLEY YESTERDAY IS TRACKING THROUGH OUR REGION. THIS IS ALSO COINCIDENT WITH A SOMEWHAT DIFFUSE BOUNDARY LAYER THETA-E GRADIENT ACROSS THE REGION...THAT WILL GRADUALLY RETREAT NORTH THIS AFTERNOON AND TONIGHT...PROVIDING A LITTLE BIT OF LOW-LEVEL FORCING. SOME COOLING ALOFT SEEN AS 12Z BUF SOUNDING SHOWED -10C AT 500 MB ADVECTING EAST. SOME INCREASE IN BOUNDARY LAYER WINDS EXPECTED AS WELL BASED ON UPSTREAM CONDITIONS IN OH VALLEY...PROVIDING A LITTLE BIT OF LOW-LEVEL SPEED CONVERGENCE. STILL... ALL THE AFOREMENTIONED WEAK FORCING MECHANISMS QUITE A BIT WEAKER THAN WHAT TRACKED THROUGH THE GREAT LAKES AND OH VALLEY YESTERDAY...BUT INSTABILITY OVER THE REGION WILL ALSO SUPPORT CONVECTION. VIL OF THE DAY IS AROUND 55...BUT WITH WARMTH AND HUMIDITY AT LOW LEVELS PROMOTING MELTING...VIL OF 55 TO 60 WILL PROMPT INITIAL THOUGHTS OF SEVERE HAIL. OF COURSE HEIGHT OF HIGH REFLECTIVITY CORES AND VELOCITY DATA WILL BE CLOSELY WATCHED FOR SEVERE WIND GUSTS. SO...SCATTERED PULSE-TYPE SEVERE CAN BE EXPECTED ACROSS THE REGION. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... WITH LOSS OF DAYTIME HEATING...MOST OF ANY LEFTOVER CONVECTION SHOULD DISSIPATE BETWEEN 8-10 PM. THE ONLY EXCEPTION WILL BE ACROSS FAR NORTHERN ZONES WHERE A WEAK BOUNDARY WILL BE SETTING UP. IT WILL BE ANOTHER WARM AND MUGGY NIGHT...WITH LOWS IN 65-70 DEGREE RANGE. WILL LINGER LOW CHANCE POPS ACROSS THE WESTERN ADIRONDACKS IN VICINITY OF THE BOUNDARY. MONDAY LOOKS TO THE WARMEST DAY OF THE SEASON SO FAR FOR MANY LOCATIONS. MORE IN THE WAY OF SUNSHINE EXPECTED...WITH H85 TEMPS FORECAST TO WARM TO BETWEEN +19C TO +21C ACROSS THE AREA. ALSO A WSW BLAYER FLOW WHICH COULD ADD A FEW DEGREES DUE TO DOWNSLOPING OFF THE CATSKILLS AND ADIRONDACKS. SO MANY 90-95 DEGREE READINGS WILL OCCUR WITH POSSIBLY UPPER 90S ACROSS THE MID HUDSON VALLEY. WITH DEWPOINTS STILL FORECAST TO BE IN THE UPPER 60S TO LOWER 70S...HEAT INDICES WILL BE IN THE UPPER 90S TO LOWER 100S IN MANY VALLEY LOCATIONS. WILL MENTION IN HWO. IN TERMS OF POPS FOR MON...FORCING LOOKS TO BE SUBTLE ONCE AGAIN...WITH THE BEST CHANCE FOR CONVECTION /ONLY 30 POPS/ ACROSS NORTHERN AREAS WHERE THE AFOREMENTIONED BOUNDARY MAY LINGER. MORE OF A PULSE ENVIRONMENT WITH WEAKER SHEAR...BUT SOME STORMS MAY BECOME STRONG DUE TO EXPECTED SBCAPE VALUES OF 2000-3000 J/KG. ELSEWHERE...LIMITED POPS TO SLIGHT CHANCE FROM THE MOHAWK VALLEY EASTWARD TO THE CAPITAL REGION AND NORTHERN BERKSHIRES. MON NIGHT SHOULD BE DRY ONCE ANY LEFTOVER CONVECTION DISSIPATES...WITH CONTINUED WARM AND MUGGY CONDITIONS. TUE COULD BE A VERY INTERESTING DAY IN TERMS OF SEVERE WEATHER POTENTIAL. MODELS HAVE SLOWED TIMING OF COLD FRONT APPROACHING MORE TOWARDS EVENING OR EVEN OVERNIGHT...HOWEVER THERE ARE SIGNS THAT A PRE-FRONTAL TROF MAY DEVELOP AND TRIGGER CONVECTION DURING PEAK HEATING HOURS. SUFFICIENTLY LARGE CAPE EXPECTED ONCE AGAIN...WITH SW FLOW THROUGH THE LOWEST 10KFT STRENGTHENING ESP LATE IN THE DAY WITH THE APPROACH OF A POTENTIALLY POTENT UPPER LEVEL TROF. DEEP LAYER SHEAR COULD INCREASE SIGNIFICANTLY...WHICH WOULD ENHANCE THE POTENTIAL FOR ORGANIZED SEVERE STORMS. TOO EARLY TO PINPOINT EXACT THREATS...HOWEVER WILL MENTION GENERAL SEVERE THREAT IN THE HWO. IF THE GFS VERIFIES...CONVECTION COULD LAST WELL INTO THE NIGH HOWEVER TIMING STILL IN QUESTION AND SHOULD COME INTO BETTER FOCUS IN THE NEXT FEW DAYS. WITH THE DELAYED FRONTAL PASSAGE TEMPS WILL BE HOT ONCE AGAIN...WITH READINGS VERY SIMILAR TO MONDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... FINALLY A BREAK FROM THE VERY HUMID CONDITIONS AS A LARGE RIDGE OF HIGH PRESSURE BUILDS SOUTH AND EAST FROM CANADA BRINGING DRY WEATHER AND MUCH LOWER HUMIDITY. DAYTIME HIGHS ON WEDNESDAY WILL STILL LIKELY BE A FEW DEGREES ABOVE NORMAL FOLLOWED BY SEASONABLE CONDITIONS FOR THE END OF THE WEEK INTO THE FIRST PART OF THE WEEKEND. HIGHS AFTER WEDNESDAY GENERALLY IN THE 70S TO LOWER 80S WITH LOWS IN THE MID 40S TO MID 50S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... MAIN CONCERN NEXT FEW HOURS IS T-STORMS AROUND THE REGION. POP UP AIRMASS THUNDERSTORMS ARE FORMING LOOSELY ORGANIZED CLUSTERS ACROSS CENTRAL NY. MAIN ACTION SHOULD REMAIN SOUTH OF KGFL..SO WILL JUST INCLUDE A VCSH FOR THERE. HOWEVER...ACTION CURRENTLY IN WESTERN ALBANY COUNTY MAY COME CLOSE ENOUGH TO KALB TO WARRANT A SHORT LIVED VCTS FOR KALB DURING THE MID AFTN. HOWEVER...THERE DOESN/T APPEAR TO BE MUCH ACTIVITY BEHIND THIS...SO THIS MAY BE KALB BEST SHOT AT SEEING SOMETHING TODAY. FURTHER SOUTH...KPOU WILL LIKELY SEE THE BATCH OF STORMS CURRENTLY NEAR KBGM LATE THIS AFTN...SO HAVE INCLUDED A SHRA WITH A CB APPENDAGE THERE FOR AFTER 20Z. ANY T-STORM COULD POTENTIALLY HAVE A STRONG WIND GUST AND SOME HAIL. ACTIVITY WILL WANE WITH THE LOSS OF DAYTIME HEATING. HOWEVER...ANY RAINFALL WILL INCREASE THE THREAT FOR RADIATIONAL FOG TONIGHT...SO HAVE INCLUDED AT LEAST MVFR FOG AT ALL TERMINALS...WITH KPOU AND KGFL MOST LIKELY TO ALSO SEE A PERIOD OF IFR FOG PRIOR TO SUNRISE. SHOULD CLEAR OUT QUICKLY TOMORROW MORNING AFTER SUNRISE...WITH MORE DIURNAL CONVECTION POSSIBLE ONCE AGAIN TOMORROW AFTN. OUTLOOK... MONDAY PM-TUESDAY NIGHT...MAINLY VFR...WITH OVERNIGHT AND MORNING MVFR/IFR VSBYS/CIGS ASSOC WITH BR/FG AND CHC OF AFTN/EVENING TSRA/SHRA. WEDNESDAY-THURSDAY...VFR. NO SIG WX. && .FIRE WEATHER... HOT AND HUMID CONDITIONS EXPECTED THROUGH TUESDAY...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND MONDAY...WITH A BETTER CHANCE FOR MORE WIDESPREAD STORMS LATE TUESDAY INTO TUESDAY NIGHT. RELATIVE HUMIDITY VALUES WILL ONLY DROP TO BETWEEN 45 AND 60 PERCENT TODAY...WITH RECOVERY TO NEAR 100 PERCENT TONIGHT WITH HEAVY DEW FORMATION LIKELY. MINIMUM RELATIVE HUMIDITY VALUES ON MONDAY WILL BE IN THE 40 TO 55 PERCENT RANGE. WINDS WILL BE FROM THE WEST AROUND 10 TO 15 MPH TODAY...BECOMING LIGHT AND VARIABLE TONIGHT...THEN INCREASING TO 10 TO 15 MPH AGAIN ON MONDAY WITH GUSTS OF 20-25 MPH POSSIBLE ACROSS THE ADIRONDACKS. && .HYDROLOGY... THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH TUESDAY NIGHT...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS WITH THE VERY HUMID AIR MASS IN PLACE ACROSS OUR HSA. THERE MAY BE SOME MINOR POOR DRAINAGE FLOODING WHERE HEAVY DOWNPOURS OCCUR WHICH MAY BE ACCOMPANIED BY SHARP RISES ON SMALL STREAMS. THE NEXT THREAT OF A MORE WIDESPREAD HEAVY RAIN EVENT LOOKS TO BE LATE TUESDAY AND TUESDAY NIGHT. THIS WOULD OCCUR AHEAD OF AND ALONG A COLD FRONT MOVING THROUGH THE REGION AS A LARGE ORGANIZED AREA OF CONVECTION MAY OCCUR WHICH WOULD HAVE THE POTENTIAL TO PRODUCE SEVERAL INCHES OF RAIN IN SOME AREAS. && .CLIMATE... RECORD HIGH TEMPERATURES FOR ALBANY SUN JUN 8...93 SET IN 1984 MON JUN 9...100 SET IN 1933 TUE JUN 10...92 SET IN 1974 && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...NAS AVIATION...FRUGIS
Hazardous weather outlook, Jun 8, 12:58 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1258 PM EDT SUN JUN 8 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091700- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1258 PM EDT SUN JUN 8 2008 ...SEVERE THUNDERSTORM WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING...ASSOCIATED WITH A COLD FRONT THAT WILL PASS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 8, 1:47 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 147 PM EDT SUN JUN 8 2008 NYZ051>054-059>061-081815- WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY- EASTERN GREENE NY-WESTERN RENSSELAER NY-EASTERN RENSSELAER NY- EASTERN ALBANY NY- 147 PM EDT SUN JUN 8 2008 ...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA...GREENE AND RENSSELAER COUNTIES... AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...HAIL UP TO A HALF INCH... WINDS UP TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR BERNE...OR ABOUT 11 MILES WEST OF DELMAR...AND MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF VOORHEESVILLE BY 155 PM EDT FEURA BUSH BY 200 PM EDT RAVENA...SELKIRK...NEW BALTIMORE AND CASTLETON-ON-HUDSON BY 210 PM EDT 6 MILES NORTHWEST OF VALATIE...6 MILES NORTHWEST OF KINDERHOOK AND 8 MILES WEST OF NASSAU BY 215 PM EDT GJM
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:25 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 65 min |
| Jun 8, 2:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 67 min |
| Jun 8, 2:47 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 58 min |
| Jun 8, 3:59 PM EDT | Areal Flood Advisory | ALY | Dutchess | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.